Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2004, 6:01 PM CDT for Brewster County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2004, 6:01 PM CDT (23:01 UTC)
- Expired
- May 6, 2004, 7:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
526 WUUS54 KMAF 062301 SVRMAF TXC043-070000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 601 PM CDT THU MAY 6 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 700 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHEAST OF PANTHER JUNCTION...AND MOVING EAST AT 10 MPH. ANOTHER POTENTIALLY SEVERE STORM WAS LOCATED 15 MILES WEST OF PERSIMMON GAP. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... U.S. HIGHWAY 385 BETWEEN PERSIMMON GAP AND PANTHER JUNCTION...THE BIG BEND NATIONAL PARK AND RURAL AREAS OF CENTRAL AND SOUTHERN BREWSTER COUNTY. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 2984 10358 2907 10313 2961 10277 2985 10292 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:18 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 6, 2:18 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 218 PM CDT THU MAY 6 2004 .SHORT TERM... WATER VAPOR INDICATES WEAK UPPER LOW IN CLOSE VICINITY TO BIG BEND MOVING NEWD. LATEST VISIBLE IMAGERY INDICATES HEALTHY TCU ACRS THE DAVIS MTNS WHERE DWPNTS ARE IN THE M30S. OTHERWISE TIGHT LOW LEVEL MSTR GRADIENT HAS SET UP BETWEEN MARATHON AND SANDERSON. MID LEVEL LR/S OF 9 C/KM AND DWPNTS IN THE U50S TO L60S SUPPORT CAPES OF 1500-2000 J/KG. UPSLOPE FLOW AND MINOR LOW LEVEL THETA-E RIDGE AXIS EVIDENT IN THIS AREA ALSO FAVOR STORM DEVELOPMENT. STEERING FLOW LOOKS UNORGANIZED WITH PW/S NEAR 3/4-1 ACRS LOWER TRANS PECOS STORMS THAT DEVELOP COULD PRODUCE LOCAL HVY RN. ISOLD TSTMS NWD INTO THE GDP MTNS REASONABLE WITH ELY WIND INTO THE GDP MTNS AS WELL. STORMS THAT DEVELOP WOULD DIMINISH BY MID EVENING. OTHERWISE DEVELOPMENT OF MODEST LLJ OF 30KT AND PERSISTENCE ARGUES FOR LOW CLOUDS TO MOVE BACK INTO PB LATE TONIGHT AND HAVE INCLUDED IN GRIDS. WARMER TEMPS AGAIN OVERNIGHT WITH DWPNTS N60 BY SUNRISE ACRS PB. .LONG TERM... UPPER LEVEL RIDGE WILL BE DISPLACED WEST OF THE AREA AGAIN ON FRIDAY AS A WEAK UPPER LOW/CIRCULATION REMAINS IN THE VICINITY OF WEST TEXAS. SURFACE TROUGH/DRYLINE SHOULD AGAIN REMAIN ORIENTED ACROSS SOUTHERN NEW MEXICO/FAR WEST TEXAS...WITH MUCH OF THE CWA REMAINING IN THE MORE MOIST AIRMASS...DEWPOINTS HOLDING IN THE 40S AND 50S. AS SUCH...THE LOW LEVEL THERMAL RIDGE SHOULD BE ORIENTED ACROSS THE WESTERN HALF OF THE AREA...AND WITH MOST AREAS REMAINING IN THE MORE MOIST AIRMASS...TEMPERATURES SHOULD STAY FAIRLY CLOSE TO MET/MAV MOS GUIDANCE VALUES. UPSLOPE FLOW/WEAK LIFT SHOULD PROVIDE FOR ANOTHER SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE HIGHER TERRAIN AREAS DURING THE AFTERNOON AND EVENING. THE UPPER LEVEL STEERING FLOW WILL REMAIN FAIRLY WEAK...SO STORMS ARE NOT REALLY ANTICIPATED TO TRAVEL MUCH FARTHER EAST THAN THE WESTERN UPPER TRANS PECOS REGION/SOUTHEAST NEW MEXICO PLAINS. ISOLATED CONVECTION WILL BE RETAINED IN THE FORECAST OVER THE NEXT FEW DAYS. FOCUS FOR DEVELOPMENT SHOULD BE CONFINED TO THE HIGHER TERRAIN AREAS ON SATURDAY...WHERE UPSLOPE FLOW MAY PROVIDE FOR ISOLATED CONVECTION. WESTERLY MID/UPPER LEVEL FLOW MAY HELP STEER ANY CONVECTION THAT DEVELOPS INTO THE SOUTHEAST NEW MEXICO PLAINS AND/OR THE TRANS PECOS REGION LATE IN THE AFTERNOON OR EARLY IN THE EVENING. ON SUNDAY...BOTH THE GFS AND ETA MODELS BREAK DOWN THE RIDGE SOMEWHAT AND BRING A SHORTWAVE ACROSS THE REGION. THIS FEATURE MAY PROVIDE ENOUGH LIFT FOR ISOLATED CONVECTION ACROSS MOST AREAS. MAX TEMPERATURES SHOULD REMAIN PERSISTENT THROUGH THE WEEKEND...WITH MOST LOCATIONS IN THE 80S TO THE LOWER 90S. IN THE EXTENDED...ATTENTION WILL BE FOCUSED ON THE UPPER LOW ENTERING NORTHERN CALIFORNIA MONDAY MORNING. THIS SYSTEM SHOULD TRANSLATE EAST ACROSS THE FOUR CORNERS REGION TUESDAY...WITH THE TROUGH AXIS TRANSLATING JUST NORTH OF THE AREA WEDNESDAY. SHORTWAVES IN THE SOUTHWESTERLY UPPER FLOW MAY ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT NEAR THE DRYLINE ACROSS THE EASTERN CWA TUESDAY AFTERNOON. HAVE ALSO INSERTED ISOLATED STORMS INTO THE FORECAST ACROSS FAR EASTERN AREAS WEDNESDAY AS THE UPPER TROUGH AXIS PASSES OVERHEAD...TO HANDLE THE POTENTIAL FOR MORE ORGANIZED STORMS ON THE DRYLINE. WINDY CONDITIONS ALSO APPEAR LIKELY WEDNESDAY OVER THE MOUNTAINS AS THE UPPER TROUGH PASSES. .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 63 88 64 90 / 0 10 10 0 CARLSBAD NM 58 91 61 94 / 10 10 10 10 DRYDEN TX 65 86 67 88 / 10 10 10 10 FORT STOCKTON TX 65 90 65 93 / 10 10 10 10 GUADALUPE PASS TX 61 88 61 89 / 10 10 10 10 HOBBS NM 59 90 59 92 / 0 10 10 10 MARFA TX 51 86 53 87 / 10 10 10 10 MIDLAND INTL AIRPORT TX 63 88 64 90 / 0 10 10 0 ODESSA TX 63 89 64 91 / 0 10 10 10 WINK TX 64 95 63 96 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/21
Hazardous weather outlook, May 6, 2:18 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 218 PM CDT THU MAY 6 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070300- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 218 PM CDT (118 PM MDT) THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS PECOS THIS AFTERNOON FROM THE GUADALUPE MOUNTAINS SOUTH INTO THE BIG BEND. STORMS ARE FAVORED TO FORM IN AND VERY NEAR THE MOUNTAINS. STRONG GUSTY WINDS...SMALL HAIL...AND LIGHTNING ARE THE PRIMARY CONCERNS. ISOLATED STORMS MAY ALSO DEVELOP BETWEEN MARATHON AND DRYDEN. STORMS THAT FORM BETWEEN MARATHON AND DRYDEN MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRANS PECOS FRIDAY AFTERNOON WITH STRONG GUSTY WINDS AND LIGHTNING BEING THE PRIMARY CONCERNS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 6, 3:34 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 334 PM CDT THU MAY 6 2004 TXZ074-075-080-081-062200- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS- 334 PM CDT THU MAY 6 2004 ...SIGNIFICANT WEATHER ALERT FOR THE POTENTIAL OF LOCALIZED DAMAGING WINDS ACROSS PECOS...BREWSTER...AND PRESIDIO COUNTIES... SHOWERS AND THUNDERSTORMS ARE DEVELOPING ABOVE A VERY DRY LAYER OF AIR NEAR THE SURFACE ACROSS NORTHERN PRESIDIO...NORTHERN BREWSTER... AND WESTERN PECOS COUNTIES. THUNDERSTORMS IN THIS ENVIRONMENT WILL LIKELY PRODUCE VERY LOCALIZED BUT VERY STRONG...POTENTIALLY DAMAGING WIND GUSTS. PERSONS FROM MARFA...TO ALPINE...TO MARATHON SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR TV... RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS OR POSSIBLE WARNINGS. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.